Narrow Results Clear All
Search results for ""
Journal Article > Review
Parry AM, Barriball KL, While AE. Int J Nurs Stud. 2015;52:403-420.
The complexity of the care environment can hinder safe medication administration. This narrative review explores the evidence around nursing behaviors, individuals, and practice characteristics related to medication errors. As the studies identified focused primarily on environmental factors and few discussed how behaviors may contribute to adverse drug events, the authors advocate for further research into the relationship between medication administration behavior, care settings, and individuals when investigating errors.
Journal Article > Study
Factors influencing a nurse's decision to question medication administration in a neonatal clinical care unit.
Aydon L, Hauck Y, Zimmer M, Murdoch J. J Clin Nurs. 2016;25:2468-2477.
Efforts to improve medication safety in hospital settings often target nurses, such as utilizing barcode medication administration or limiting interruptions during nurses' medication administration tasks. Nurses can also support medication safety by speaking up about medication orders that appear to be incorrect. In this interview study, neonatal intensive care unit nurses were asked to describe scenarios in which they did and did not question medication administration. Investigators found that nurses spoke up about medication administration because of concern for patients and when they felt confident in their medication knowledge. Nurses' work environment could bolster or hinder questioning of medication administration. Interventions to support a positive safety culture and to enhance nurses' medication knowledge could reinforce safe medication administration.
Journal Article > Commentary
Naunton M, Nor K, Bartholomaeus A, Thomas J, Kosari S. Medicine (Baltimore). 2016;95:e4186.
Look-alike drug names or packaging are known to contribute to medication errors. This case discussion reviews an error in the community setting involving a nonocular medication mistakenly administered as an eye drop due to look-alike packaging and recommends ways to improve storage and disposal processes to avoid similar incidents.